zbMATH — the first resource for mathematics

Slopes of effective divisors on the moduli space of stable curves. (English) Zbl 0705.14026
Let \(\bar {\mathcal M}_ g\) be the moduli space of stable curves of genus g and E the cone of effective divisor classes in \(P=Pic(\bar {\mathcal M}_ g)\otimes {\mathbb{R}}\); let \(\Delta\) be the locus of singular curves in \(\bar {\mathcal M}_ g\), \(\delta\) its class in P, and \(\delta_ i\) the classes in P corresponding to the irreducible components of \(\Delta\). P is generated by the boundary classes \(\delta_ i\) and by \(\lambda\), the class of the Hodge line bundle. The authors describe the intersection of E with the plane spanned by \(\lambda\) and any effective sum \(\gamma\) of the boundary classes, in particular the slopes of the effective cone \(s_{\gamma}\). For the most important of these slopes \(s_ g:=s_{\delta}\) they conjecture that \(s_ g\geq 6+12/(g+1)\) with equality when \(g+1\) is composite. In their main theorem they prove their conjecture for \(2\leq g\leq 5\) and in particular they show that the inequality can be strict if \(g+1\) is prime. They also give a geometric description of effective irreducible divisors with slope \(s_ g\) for \(g=3\) and 5.
The paper contains a very well written introduction on the subject, a description of some consequences of the conjecture and a discussion on why the construction proves the conjecture for small g only.
Reviewer: A.Papantonopoulou

14H10 Families, moduli of curves (algebraic)
14C20 Divisors, linear systems, invertible sheaves
Full Text: DOI EuDML
[1] [Arakelov] Arakelov, S.Ju.: Families of algebraic curves. Iz. Akad. Nauk.35, 1269–1293 (1971) · Zbl 0248.14004
[2] [Arbarello] Arbarello, E., Cornalba, M.: Footnotes to a paper of Beniamino Segre. Math. Ann.256, 341–362 (1981) · Zbl 0461.14006
[3] [Burnside] Burnside, W.: Theory of Groups of Finite Order: 2nd ed. New York: Dover 1955 · Zbl 0064.25105
[4] [Chang-Ran 1] Chang, M., Ran, Z.: Unirationality of the moduli space of curves of genus 11, 13 (and 12). Invent. Math.76, 41–54 (1984) · Zbl 0541.14025
[5] [Chang-Ran 2] Chang, M., Ran, Z.: The Kodaira dimension of the moduli space of curves of genus 15. J. Differ. Geom.24, 205 220 (1986) · Zbl 0649.14015
[6] [Chang-Ran 3] Chang, M., Ran, Z.: Divisors on and the cosmological constant 386 393 in Mathematical aspects of string theory (S.T. Yau ed.) Singapore: World Scientific (1987)
[7] [C-H] Cornalba, M., Harris, J.: Divisor classes associated to families of stable varieties with applications to the moduli space of curves. Ann. Sci. de l’Ecole Norm. Sup. (Ser. 4)21, 455–475 (1988) · Zbl 0674.14006
[8] [D] Diaz, S.: Exceptional Weierstrass points and the divisor on moduli space that they define. Mem. Am. Math. Soc.56, (1985) · Zbl 0581.14018
[9] [EH] Eisenbud, D., Harris, J.: The Kodaira dimension of the moduli space of curves of genusg3. Invent. Math.90, 359–388 (1987) · Zbl 0631.14023
[10] [Fr] Freitag, E.: Der Körper der Seigelsche Modulfunktionen. Abh. Math. Sem. Univ. Hamb.47, 25–41 (1978) · Zbl 0402.10028
[11] [Gou-Ja] Goulden, I., Jackson, D.: Combinatorial Enumeration, New York, Wiley 1983 · Zbl 0519.05001
[12] [HM] Harris, J., Mumford, D.: On the Kodaira dimension of the moduli space of curves. Invent. Math.67, 23–86 (1982) · Zbl 0506.14016
[13] [Ha] Harer, J.: The second homology group of the mapping class group of an orientable surface. Invent. Math.72, 221–240 (1983) · Zbl 0533.57003
[14] [HZ] Harer, J., Zagier, D.: The Euler characteristic of the moduli space of curves. Invent. Math.85, 457–486 (1986) · Zbl 0616.14017
[15] [Hu] Hurwitz, A.: Über die Anzahl der Riemannschen Flächen mit Gegebenen Verzweigungspunkten. Math. Ann.55, 53–66 (1901) · JFM 32.0404.04
[16] [Jam-Ker] James, G., Kerber, A.: The Representation Theory of the Symmetric Group (Encyclopedia of Mathematics and its Applications). Reading, MA: Addison-Wesley 1981
[17] [MJNS] Moore, G., Harris, J., Nelson, P., Singer, I.: Modular forms and the cosmological constant. Preprint
[18] [Mu1] Mumford, D.: Stability of Projective Varieties. L’Ens. Math.23, 39–110 (1977) · Zbl 0363.14003
[19] [Mu2] Mumford, D.: On the Kodaira dimension of the Siegel modular variety, in Algebraic Geometry–Open Problems. (Lect. Notes Math., Vol. 97). Berlin-Heidelberg, New York: Springer 1983
[20] [Sernesi] Sernesi, E.; L’unirazionalità dei moduli delle curve di genere dodici. Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser.8, 405–440 (1981) · Zbl 0475.14024
[21] [Severi] Severi, F.: Vorlesungen über Algebraische Geometrie. Leipzig: Teubner 1921 · JFM 48.0687.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.